31 August 2012

Surprise - I've learned my most recent disease is Agent Orange related!

Bone death caused by failed blood supply
Not good news. I was diagnosed with avascular necrosis (AVN) last October, and yesterday learned that it frequently is associated with Agent Orange exposure. It is not on the list of illnesses automatically associated with AO by the Veterans Administration but medical experts connect the two.

AVN is bone death. Usually with AVN the blood supply fails for a major joint such as the hip, leading to bone death and eventual collapse of the structure. It can affect more than one joint and in my case, it has claimed two hips thus far but it seems my knees are okay. These are problems that can be addressed by hip replacements and the results are usually excellent. The new hip I got last Monday is working just fine!

I previously was treated with prednisone for two years by the VA, and prednisone is associated with about a third of AVN cases. There's a link there, but there is a link also made by medical experts to dioxin exposure. Dioxin can cause problems with blood supply to large bones - impaired blood supply to bones can cause AVN, and thus the necessary nexus.

It wasn't until yesterday that I discovered many cases where veterans had claims for AVN Agent Orange denied by the VA but approved when they appealed to the VA's Board of Veterans Appeals! These veterans were successful in their claims by providing several doctor's statements that dioxin exposure can result in impaired blood supply. In the BVA's finding, they summarize the doctors' letters:

 H. R., M.D., wrote the
following year that one of the etiologies of avascular
necrosis was ischemia to the femoral head due to
angiendotheliomatosis, which is one of the causes listed on
Table 1 of the NVLSP guide.  It was noted that Agent Orange
and its component dioxin could affect the blood vessels in
this particular pathophysiological manner.  The author
specifically concurred with Dr. S. F. B., opining that the
veteran's exposure to Agent Orange is most likely what led to
development of the avascular necrosis of the hips
.   
What does this mean for our C-123 veterans? Many of us have hip and knee problems. For our vets who are Vietnam veterans and diagnosed with AVN, I'd suggest filing an application to have your condition recognized and service-connected. For non-Vietnam veterans who flew the dixon-contaminated Provider, it means one more illness for which we can thank Agent Orange and the Air Force failure to properly decontaminate the airplanes before ordering us to fly them. If you're already diagnosed with AVN as I was, I suggest that you amend your application for benefits to include AVN and support it with your physician's letter!

Note: you may see AVN described as osteonecrosis, aseptic necrosis, ischemic necrosis or bone infarction. Pretty much all the same. Besides Agent Orange, it is also associated with heavy smoking, heavy drinking, steroids, diving, and sickle cell. Victims experience increasing pain and decreasing range of motion, eventually to the point where even resting in the prone position is painful.

5 comments:

  1. The base I served at in Thailand is listed on the VA web site as being sprayed by AO. I've had bone graph and blood vessel transplant surgery done on both legs as a result of AVN. Does anyone have a solid tie in between AO and AVN?

    ReplyDelete
  2. My own doctor at Oregon Health Sciences University made that conclusion. There is ample literature about the effects of TCDD restricting blood supply to large bone surfaces and leading to AVN. Get your VA or private doc to provide his opinion but hand him literature you collect from WebMD and other sources - VA respects the letter from a doctor who has hands-on with the patient and who references peer-reviewed medical literature.

    Good luck and thanks for your comment.

    ReplyDelete
    Replies
    1. Just found this information regarding AVN on hips.
      I served in Vietnam 1968 three miles from the DMZ where Agent Orange was sprayed.
      I need Additional information on getting literature for AVN to my hips caused by Agent Orange exposure.
      Thank You Enrique ortizwood@yahoo.com

      Delete
  3. First hip replacement developed deep bone infection three months later, and had to be replaced followed by 42 days on an IV PIC line, and 42 more days on oral antibiotics. As I end that cycle, it seems the 2nd hip replacement is also infected, and the next course will be removal of the hip, placement of a concrete temporary saturated in antibiotics and bed rest for two months, concluded with a third hip replacement. Then...they can start the left hip replacement. Two years of fairly miserable stuff, this!

    ReplyDelete
  4. Thanks for your advice and best wishes on your recovery. I was in Khorat RTAFB in 1975 and had fibular bone graphs in 2008. Although the two eight-hour surgeries had a year recovery time, the doctors thought it was a better strategy than implants because of the potential of the problems that you are having. One doctor thought it was from oral steroids I took because of a back problem caused the AVN. Another doctor thought that the steroid doses were too low to cause AVN. The 33 years between Khorat and AVN makes it hard to assume a correlation.

    ReplyDelete

Got something to share? Nothing commercial or off-topic, please.